Alert archive / Idaho / Red Flag Warnings in 2011

Red Flag Warning 7, NWS Boise, ID

August 21, 2011Boise County, Gem County, Valley County, Idaho

NWS Boise, ID issued this red flag warning at Aug 21, 2011, 9:53 AM MDT for Boise County, Gem County, Valley County, Idaho. It took effect at Aug 21, 2011, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2011, 9:53 AM MDT (15:53 UTC)
In effect from
Aug 21, 2011, 12:00 PM MDT
Expired
Aug 21, 2011, 5:26 PM MDT
In force
5 hr
Issued by
NWS Boise, ID

Counties Boise County, ID, Gem County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 91 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WWUS85 KBOI 211553
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
953 AM MDT SUN AUG 21 2011

...RED FLAG WARNING NOON THROUGH 10 PM FOR THE BOISE NATIONAL
FOREST FIRE ZONES 403 AND 404...

.AN UPPER DISTURBANCE WILL LIFT ACROSS THE BOISE NATIONAL FOREST
TODAY. THE REGION WILL ALSO BE IN A FAVORABLE AREA FOR LIFT DUE
TO AN UPPER LEVEL JET OVER CENTRAL IDAHO. STRONG DAYTIME
HEATING...AND THE UPPER AIR FACTORS WILL DEVELOP THUNDERSTORMS BY
NOON. A SURFACE LOW WILL FOCUS SCATTERED THUNDERSTORMS AS IT LIFTS
THROUGH THE FOREST THIS AFTERNOON AND EVENING. LITTLE IF ANY RAIN
WILL REACH THE GROUND WITH THESE STORMS.

IDZ403-404-212300-
/O.UPG.KBOI.FW.A.0004.110821T1800Z-110822T0400Z/
/O.NEW.KBOI.FW.W.0007.110821T1800Z-110822T0400Z/
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
953 AM MDT SUN AUG 21 2011

...RED FLAG WARNING IN EFFECT NOON UNTIL 10 PM MDT THIS EVENING
FOR LIGHTNING FOR NORTHERN BOISE NATIONAL FOREST AND SOUTHERN
BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES 403 AND
404...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG
WARNING FOR LIGHTNING...WHICH IS IN EFFECT FROM NOON UNTIL 10 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH
  NOON THEN INCREASING IN COVERAGE THROUGH THE EVENING HOURS.

* OUTFLOW WINDS...GUSTY AND ERRATIC WINDS TO 40 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

&&

$$


L
2 follow-up statements
322 
WWUS85 KBOI 212145
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
345 PM MDT SUN AUG 21 2011

...RED FLAG WARNING NOON THROUGH 10 PM FOR THE BOISE NATIONAL
FOREST FIRE ZONES 403 AND 404...

.AN UPPER DISTURBANCE WILL LIFT ACROSS THE BOISE NATIONAL FOREST
THE REST OF TODAY. THE REGION WILL ALSO BE IN A FAVORABLE AREA
FOR LIFT DUE TO AN UPPER LEVEL JET MOVING OVER CENTRAL IDAHO. LITTLE
IF ANY RAIN WILL REACH THE GROUND WITH THESE STORMS.

IDZ403-404-220400-
/O.CON.KBOI.FW.W.0007.000000T0000Z-110822T0400Z/
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
345 PM MDT SUN AUG 21 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR LIGHTNING FOR NORTHERN BOISE NATIONAL FOREST AND
SOUTHERN BOISE NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES
403 AND 404...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS CONTINUE TO
  DEVELOP ACROSS THE FAR EASTERN PORTIONS OF THE ZONES. SOME
  EXPANSION IN COVERAGE IS EXPECTED THE REST OF THE AFTERNOON AND
  EARLY EVENING. 

* OUTFLOW WINDS...GUSTY AND ERRATIC WINDS TO 40 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$


L
310 
WWUS85 KBOI 212326
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
526 PM MDT SUN AUG 21 2011


IDZ403-404-220030-
/O.CAN.KBOI.FW.W.0007.000000T0000Z-110822T0400Z/
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
526 PM MDT SUN AUG 21 2011

...RED FLAG WARNING FOR LIGHTNING IS CANCELLED FOR NORTHERN BOISE
NATIONAL FOREST AND SOUTHERN BOISE NATIONAL FOREST...WHICH ARE
FIRE WEATHER ZONES 403 AND 404...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE RED FLAG
WARNING FOR THE NORTHERN AND SOUTHERN BOISE NATIONAL FOREST. THE
BULK OF THUNDERSTORM ACTIVITY HAS DEVELOPED OUTSIDE OF THESE
DISTRICTS...MAINLY NEAR AND EAST OF LOWMAN...AND THIS TREND IS
EXPECTED TO CONTINUE THROUGH THE EVENING. 

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 21, 8:53 AM MDT, 1 hour earlier.

Area forecast discussion, Aug 21, 8:53 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
853 AM MDT SUN AUG 21 2011

.DISCUSSION...12Z BOI RAOB HAD MISSING DEW POINT CURVE BUT
TEMPERATURE CURVE AVERAGED ABOUT 2C WARMER THAN YESTERDAY UP TO
ABOUT 700 MB... SUPPORTING OUR CURRENT FORECAST.  CONVECTIVE CLOUDS
AND A FEW LIGHT RAIN SHOWERS/SPRINKLES WERE MOVING GENERALLY NORTH
THIS MORNING.  MOST UNSTABLE AIR MASS IS PROGGED TO BE IN THE BOISE
MOUNTAINS AND CENTRAL IDAHO THIS AFTERNOON/EVENING.  OTHER FAVORABLE
AREA FOR THUNDERSTORMS THIS AFTERNOON/EVENING IS HARNEY COUNTY NEAR
ANOTHER IMPULSE MOVING NORTH FROM THE CALIF SIERRA.  MONDAY LOOKS
DRIER IN ALL AREAS.  EARLY FORECAST INCLUDED MORE WIND IN NRN
MOUNTAINS FOR MONDAY AS PRESSURE GRADIENT TIGHTENS DUE TO FLAT
TROUGH MOVING EWD ALONG THE CANADIAN BORDER.  AFTER THE TROUGH
LEAVES THE HOT UPPER RIDGE TO OUR SOUTH WILL BE FREE TO EXPAND
NORTH AND BRING EVEN HOTTER WEATHER TO OUR CWA.  ALL THIS ALREADY
IN CURRENT FORECAST.

&&

.AVIATION...VFR. SCATTERED TO BROKEN MID CLOUDS THIS MORNING
BECOMING SCATTERED BY THIS AFTERNOON.  ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WEST AND NORTH OF KBNO AND EAST OF A
KMYL TO IDAHO CITY LINE.  THUNDERSTORMS COULD PRODUCE GUSTY OUTFLOW
WINDS.  LIGHT WINDS SURFACE AND ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...SW FLOW ALOFT WILL CONTINUE TO
EJECT MOIST IMPULSES ACROSS THE AREA FAVORING HARNEY COUNTY AND
SOUTH CENTRAL IDAHO. MOISTURE ALOFT HAS BLOSSOMED UP OVER THE OWYHEE
MOUNTAINS AND WILL LIFT NE ACROSS CENTRAL IDAHO TODAY...SO SHAVED A
DEGREE OFF THE HIGH AT BOISE AND IN THE BOISE NATIONAL FOREST.
ELEVATION AND DAYTIME HEATING WILL AID BREAKING THE MID LAYER CAP
THAT HAS BEEN COMMON ON THE BOISE SOUNDING THE LAST FEW
DAYS...ESPECIALLY IN THE BOISE MOUNTAINS. THERE WILL BE FOCUSED LIFT
FROM AN UPPER JET MAX OVER THE BOISE MOUNTAINS THIS AFTERNOON AND
EVENING SO THUNDERSTORM COVERAGE LOOKS TO BE SCATTERED THERE. HENCE
A FIRE WX WATCH HAS BEEN ISSUED FOR NOON-2200 MDT. A DRIER SURGE
LOOKS TO ENTER SE OREGON LATE TONIGHT AND CENTRAL IDAHO MONDAY BUT
MONSOON MOISTURE FORECASTS ARE OFTEN TRICKY EVEN ON DAY 2 SO WILL
BLEND MODELS AND KEEP SOME MENTION EAST...NEAR THE MAGIC
VALLEY...FOR THAT AND ALSO FAR WEST...HARNEY COUNTY...NEAR THE UPPER
TROUGH. A DECENT LOOKING COLD FRONT WILL CROSS WA AND THE IDAHO
PANHANDLE WHILE THE STRONG FOUR CORNERS RIDGE SHUNTS THE STORM TRACK
NORTH OF US. EXPECT THERE COULD BE SOME GUSTY WINDS TO 25 MPH BAKER
THROUGH MCCALL AREAS MONDAY AFTERNOON AS THE FRONT/RIDGE GRADIENT
INCREASES FROM TODAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...UPPER HIGH CENTERED OVER
THE FOUR CORNERS WILL HOLD ITS POSITION THROUGH THE EXTENDED PERIOD.
SHORT WAVE TROUGHS EMBEDDED IN WESTERLY FLOW WILL PERIODICALLY
FLATTEN THE RIDGE AS THEY TRACK THROUGH THE PACIFIC NW. THE ONLY
PERIODS WITH A SLIGHT CHANCE OF PRECIPITATION IN SE OREGON AND THE
SW IDAHO MTNS ARE WEDNESDAY NIGHT AND THURSDAY AS A WEAK WAVE LIFTS
ACROSS THE ID PANHANDLE. TEMPERATURES ARE WELL ABOVE NORMAL NEXT
WEEK. LOWER VALLEY LOCATIONS WILL APPROACH 100F WITH LITTLE CHANCE
OF RAIN.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING
     IDZ403-404.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JA
PREV SHORT TERM...VM
PREV LONG TERM....DG
Hazardous weather outlook, Aug 21, 5:38 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
538 AM MDT SUN AUG 21 2011

IDZ011-013-221145-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
538 AM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED TO FORM AROUND NOON AND BECOME MORE
SCATTERED IN COVERAGE FOR THE AFTERNOON AND EVENING HOURS IN THE
BOISE NATIONAL FOREST. SEE BOIRFWBOI FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012-014>016-028>030-033-ORZ061>064-221145-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
538 AM MDT SUN AUG 21 2011 /438 AM PDT SUN AUG 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:35 AM MDTFire Weather WatchBOIBoise, Gem, Valley6 hr

Nearby

Red Flag Warnings in Idaho, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.